www.icuroom.net

Home
Previous Pearls 2014
Previous Pearls 2013
Previous Pearls 2012
Previous Pearls 2011
Previous Pearls 2010
Previous Pearls 2009
Previous Pearls 2008
Previous Pearls 2007
Previous Pearls 2006
Previous Pearls 2005
Videos
Related Critical Care sites
Protocols / Tools
Acid Base
Calculators/Formulae
Cardiology
Endocrinology
Ethics / End of life care
Gastro-enterology
Hematology
Infectious Diseases
Nephrology / Electrolytes
Neurology
Procedures
Pharmacy / Medications
OB-Gyn
Respiratory / Ventilators
Toxicology / Drug overdose
Mscl.
Rheumatology
Disclaimer
Email / Contribute / Feedback
About us / Editorial team

"CRITICAL CARE A DAY"
 
 





Sunday October 26,  2014





Q: Which anti-epilectic drug can be use as an antidote in Tacrolimus Toxicity?
 
A) Phenytoin
 
B) Levetiracetam,
 
C) Carbamazepine
 
D) diazepam
 
E) Toprimate

 

Answer: A

Tacrolimus is metabolized by the CYP3A4 isoenzyme. Tacrolimus is subject to numerous drug-drug interactions. CYP3A4/PGP inhibitors may increase tacrolimus concentrations, whereas inducers may decrease tacrolimus concentrations. Phenytoin and Phenobarbital are commonly used antiepileptics and are potent enzyme inducers. Another well known inducer is Rifampin.

No treatment recommendations exist for tacrolimus toxicity, as hemodialysis, plasma exchange, gastric lavage or activated charcoal are only minimally effective. Phenytoin and phenobarbital also have the additional benefit of seizure prevention as neurologic toxicities, including seizure and coma, are well documented with tacrolimus.

 
Refrences:
 
1. Arin S. Jantz, Samir J. Patel, Wadi N. Suki, Richard J. Knight, Arvind Bhimaraj, and A. Osama Gaber - Case Reports in Transplantation, Volume 2013 (2013)
 
2. R. E. Quirós-Tejeira, I. F. Chang, L. J. Bristow, S. J. Karpen, and J. A. Goss, “Treatment of acute tacrolimus whole-blood elevation with phenobarbital in the pediatric liver transplant recipient,” Pediatric Transplantation, vol. 9, no. 6, pp. 792–796, 2005.
 
3. G. E. McLaughlin, M. Rossique-Gonzalez, B. Gelman, and T. Kato, “Use of phenobarbital in the management of acute tacrolimus toxicity: a case report,” Transplantation Proceedings, vol. 32, no. 3, pp. 665–668, 2000.
 
4. Z. Karasu, A. Gurakar, J. Carlson et al., “Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients,” Journal of Oklahoma State Medical Association, vol. 94, no. 4, pp. 121–123, 2001.
 
5. K. Wada, M. Takada, T. Ueda et al., “Drug interactions between tacrolimus and phenytoin in Japanese heart transplant recipients: 2 case reports,” International Journal of Clinical Pharmacology and Therapeutics, vol. 45, no. 9, pp. 524–528, 2007.
 






Tip for finding previous pearl
 
To find previous pearl - go to 'google', as we archive at google's blogspot.
Type your keyword (like hyperkalemia) followed with icuroom.net

 
 
*********************************************************************************
*********************************************************************************
 
 
 
This site is a quick "coffee break" forum for "intensivists" -   trained and dedicated in taking care of  critically ill (ICU) patients !!